More than a million older adults in the UK could be at risk of a potential herb-drug or supplement-drug interactions, according to research published in the British Journal of General Practice
The majority of identified interactions involved potential alterations in the concentration or effect of the prescription drugs, including calcium channel blockers, statins and aspirin.
The cross-sectional survey of older adults found that just under a third of older adults were using herbal medicines or supplements concurrently with prescription drugs and, of these, one in three were at risk of a potential herb-drug or supplement-drug interaction.
The survey asked about prescription medications, herbal medicinal products (HMPs) and sociodemographic information, and was posted to 400 adults aged 65 years and over who were registered at two general practices in South East England and identified as taking one or more prescription drugs.
The number of HMPs and dietary supplements being taken ranged from one to eight, and females were found to be more likely than males to use them concurrently with prescription medicines.
Around half of the 55 herb-drug and supplement-drug combinations identified through the survey were assessed as ‘no interaction’ or ‘no interaction of clinical significance’, but 21 combinations were categorised as interactions with ‘doubts about the outcome of concurrent use’.
Furthermore, three of these combinations were rated as ‘potentially hazardous’, and three were considered to be of ‘significant hazard’.
The combinations implicated in the potential risk for interaction included the herbal medicinal products flaxseed, evening primrose oil, St John’s wort, peppermint, senna, Echinacea, hawthorn, green tea and ginkgo. It also included the dietary supplements glucosamine, cod liver oil, omega 3 fish oil, calcium carbonate and a multivitamin.
The authors concluded that GPs should routinely ask questions regarding herbal and supplement use to identify and manage older adults at potential risk of adverse drug interactions.